Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 204, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 19, 2008, 4:42 PM CDT for 4 counties in Iowa. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2008, 4:42 PM CDT (21:42 UTC)
- Expired
- Jul 19, 2008, 5:15 PM CDT
- In force
- 33 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
Counties Clay County, IA, Dickinson County, IA, O'Brien County, IA, Osceola County, IA
The radar
The Sioux Falls radar (KFSD), 134 km from the middle of the area, began a volume at 21:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:50 PM CDT | HAIL 0.75 | 4 Se Hartley, IA |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 19, 2:28 PM CDT | Tornado Watch | SPC | 8 hr |
The nearest sounding before it
Omaha, NE (KOAX), launched 12:00Z, 9.7 hours before the alert went out and 219 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 708 J/kg
- Mixed-layer CIN
- -114 J/kg
- Mixed-layer LCL
- 858 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 51 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.2
- Supercell composite
- 3.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KFSD 192142
SVRFSD
IAC041-059-141-143-192215-
/O.NEW.KFSD.SV.W.0204.080719T2142Z-080719T2215Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
442 PM CDT SAT JUL 19 2008
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CLAY COUNTY IN NORTHWEST IOWA
EXTREME SOUTHWESTERN DICKINSON COUNTY IN NORTHWEST IOWA
EASTERN OBRIEN COUNTY IN NORTHWEST IOWA
EXTREME SOUTHEASTERN OSCEOLA COUNTY IN NORTHWEST IOWA
* UNTIL 515 PM CDT
* AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED NEAR HARTLEY...OR 14 MILES WEST
OF SPENCER...MOVING SOUTHEAST AT 35 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
EVERLY AROUND 450 PM CDT...
ROYAL AROUND 455 PM CDT...
SPENCER AROUND 500 PM CDT...
GREENVILLE AROUND 510 PM CDT...
WEBB AROUND 515 PM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4319 9493 4292 9493 4292 9547 4306 9563
4328 9539
TIME...MOT...LOC 2142Z 302DEG 32KT 4317 9540
$$
JM2 follow-up statements
000
WWUS53 KFSD 192201
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT SAT JUL 19 2008
IAC143-192210-
/O.CAN.KFSD.SV.W.0204.000000T0000Z-080719T2215Z/
OSCEOLA IA-
500 PM CDT SAT JUL 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR EXTREME SOUTHEASTERN OSCEOLA
COUNTY IS CANCELLED...
THE STORM HAS EXITED THE AREA.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4292 9547 4303 9551 4326 9527 4319 9493
4301 9493 4300 9494 4300 9493 4292 9493
TIME...MOT...LOC 2200Z 302DEG 32KT 4308 9521
$$
IAC041-059-141-192215-
/O.CON.KFSD.SV.W.0204.000000T0000Z-080719T2215Z/
DICKINSON IA-OBRIEN IA-CLAY IA-
500 PM CDT SAT JUL 19 2008
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 515 PM CDT
FOR CLAY...SOUTHEASTERN OBRIEN AND EXTREME SOUTH CENTRAL DICKINSON
COUNTIES...
AT 500 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH. THIS STORM WAS LOCATED 3 MILES NORTHEAST OF
ROYAL...OR NEAR SPENCER...MOVING SOUTHEAST AT 35 MPH.
THE SEVERE THUNDERSTORM WILL BE NEAR...
ROSSIE AROUND 505 PM CDT...
GREENVILLE...DICKENS AROUND 510 PM CDT...
GILLETT GROVE...WEBB AROUND 515 PM CDT...
THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.
LAT...LON 4292 9547 4303 9551 4326 9527 4319 9493
4301 9493 4300 9494 4300 9493 4292 9493
TIME...MOT...LOC 2200Z 302DEG 32KT 4308 9521
$$
JM000
WWUS53 KFSD 192213
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT SAT JUL 19 2008
IAC041-059-141-192223-
/O.EXP.KFSD.SV.W.0204.000000T0000Z-080719T2215Z/
DICKINSON IA-OBRIEN IA-CLAY IA-
513 PM CDT SAT JUL 19 2008
...THE SEVERE THUNDERSTORM WARNING FOR CLAY...SOUTHEASTERN OBRIEN
AND EXTREME SOUTH CENTRAL DICKINSON COUNTIES WILL EXPIRE AT 515 PM
CDT...
THE STORM IS NO LONGER SEVERE.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM CDT SATURDAY EVENING
FOR NORTHWEST IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA AND
SOUTHEAST SOUTH DAKOTA.
LAT...LON 4292 9547 4303 9551 4326 9527 4319 9493
4301 9493 4300 9494 4300 9493 4292 9493
TIME...MOT...LOC 2213Z 302DEG 32KT 4302 9508
$$
JMWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 19, 4:20 PM CDT, 22 minutes earlier.
Area forecast discussion, Jul 19, 4:20 PM CDT, 22 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 420 PM CDT SAT JUL 19 2008 .DISCUSSION... DISCUSSION WILL BE ABBREVIATED DUE TO ONGOING LINE OF SEVERE STORMS. THIS LINE FORMED ALONG A COOL FRONT WHICH HAS BEEN SLOWLY DROPPING SOUTH ACROSS THE CWA THIS AFTERNOON. LINE OF CONVECTION HAS PULLED AWAY FROM THE MAIN BOUNDARY...SO ALTHOUGH THE COOL FRONT WILL BE SLOW TO EXIT THE SOUTHEAST CORNER OF THE FA UNTIL CLOSE TO 06Z... SPEED OF CURRENT LINE SHOULD MOVE IT OUT OF THE AREA IN THE EARLY EVENING. WILL HANG ONTO SOME CHANCE POPS ACROSS THE FAR SOUTHEAST INTO THE LATER EVENING AS BOUNDARY MOVES THROUGH...WITH CHANCES FOR LATER TONIGHT FOCUSED SOUTH OF THE AREA AS THE COOL FRONT HANGS UP NORTH OF I-80. STALLED BOUNDARY NEAR THE SOUTHERN EDGE OF THE FA WILL KEEP CHANCE FOR TSRA ACROSS THE SOUTHERN 1/3 OF THE FA THROUGH SUNDAY NIGHT... WITH DRIER CONDITIONS EXPECTED FOR THE FIRST HALF OF THE WEEK AS UPPER RIDGE BUILDS INTO THE REGION...AND BOUNDARY PUSHES INTO THE CENTRAL PLAINS...ALLOWING DRY HIGH PRESSURE FROM HUDSON BAY TO NORTHERN MINNESOTA TO AGAIN TAKE CONTROL. RETURN FLOW OF MOISTURE SETS UP WEDNESDAY INTO WEDNESDAY NIGHT...WITH STRONGER WAVE TOPPING THE RIDGE AND DRAGGING ANOTHER BOUNDARY EAST ACROSS THE AREA MIDWEEK. WILL CONTINUE WITH LOW RANGE CHANCE POPS FOR THIS FEATURE...OTHERWISE THE LATTER PART OF THE WEEK LOOKS FAIRLY DRY WITH SEASONABLE TEMPERATURES. && .AVIATION... VFR CIGS EXPECTED THROUGH THE PERIOD AT KHON. LINE OF STRONG TSRA NEAR KFSD AT 21Z MOVING SOUTHEAST. SCT WEAKER TSRA STILL POSSIBLE INTO THE EARLY EVENING THROUGH 00Z-01Z...WHICH COULD PRODUCE BRIEF PERIOD OF MVFR VSBYS...BUT CONFIDENCE NOT HIGH ON TSRA AFFECTING TAF LOCATION SO WILL LEAVE OUT MENTION OF TSRA FOR NOW. AFOREMENTIONED LINE OF TSRA WILL MOVE SOUTHEAST TOWARD KSUX THROUGH THE EARLY EVENING. STRONGEST PART OF LINE SHOULD TRACK NORTHEAST OF KSUX... BUT POTENTIAL FOR AN ISOLATED STORM OR TWO TO AFFECT KSUX 00Z-02Z TIMEFRAME. ASIDE FROM TSRA POTENTIAL...VFR CONDITIONS SHOULD DOMINATE AT KFSD/KSUX THROUGH THE PERIOD. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. &&
Hazardous weather outlook, Jul 19, 10:25 AM CDT, 6 hours 17 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1025 AM CDT SAT JUL 19 2008 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-201200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 1025 AM CDT SAT JUL 19 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SCATTERED THUNDERSTORMS WILL ONCE AGAIN BE POSSIBLE THIS AFTERNOON DUE TO THE SUNS HEAT WORKING ON THE AVAILABLE MOISTURE. THE LOCATION OF STORM DEVELOPMENT WILL BE DIFFICULT TO DETERMINE DUE TO THE LARGE NUMBER OF OUTFLOW BOUNDARIES PRODUCED BY THE STORM ACTIVITY OF THE PAST 24 HOURS. THE STORMS THAT DEVELOP WILL HAVE THE POTENTIAL OF BECOMING SEVERE WITH STRONG WINDS AND HAIL UP TO THE SIZE OF NICKELS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY THERE IS A SLIGHT CHANCE FOR THUNDERSTORMS ACROSS AREAS ALONG INTERSTATE 90 AND TO THE SOUTH ON SUNDAY. SOME OF THE STORMS COULD BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 3 PM. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
In the hours before
Local storm report, Jul 19, 2:59 PM CDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
259 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0250 PM HAIL 3 NE CANISTOTA 43.63N 97.25W
07/19/2008 E0.75 INCH MCCOOK SD TRAINED SPOTTER
&&
TRMLocal storm report, Jul 19, 3:33 PM CDT, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
333 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0253 PM HAIL 5 NW LUVERNE 43.71N 96.27W
07/19/2008 E0.75 INCH ROCK MN TRAINED SPOTTER
&&
TRMLocal storm report, Jul 19, 3:36 PM CDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
336 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0304 PM TSTM WND DMG 5 W SIOUX FALLS 43.54N 96.83W
07/19/2008 MINNEHAHA SD TRAINED SPOTTER
10 TO 12 INCH TREE SPLIT, SIDING TORN OFF A HOUSE, AND A
GARAGE DOOR BOWED IN BY STRONG WINDS JUST NORTH OF WILD
WATER WEST.
&&
TRMLocal storm report, Jul 19, 3:39 PM CDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
339 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM TSTM WND DMG 5 W SIOUX FALLS 43.54N 96.83W
07/19/2008 MINNEHAHA SD TRAINED SPOTTER
18 INCH DIAMETER TREE BLOWN DOWN ONE HALF MILE SOUTH OF
WILD WATER WEST.
&&
TRMLocal storm report, Jul 19, 3:44 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
344 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL HARRISBURG 43.43N 96.70W
07/19/2008 E1.00 INCH LINCOLN SD TRAINED SPOTTER
IN ADDITION TO QUARTER SIZED HAIL, SOME STREET FLOODING
WAS REPORTED IN THE NORTHERN PART OF HARRISBURG.
&&
TRMLocal storm report, Jul 19, 3:49 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
349 PM CDT SAT JUL 19 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM TSTM WND GST 5 N JACKSON 43.70N 94.99W
07/19/2008 E60 MPH JACKSON MN AMATEUR RADIO
&&
TRMThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 19, 2:31 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 44 min |
| Jul 19, 3:15 PM CDT | Tornado Warning | FSD | Lyon, Sioux | 30 min |
| Jul 19, 3:40 PM CDT | Severe Thunderstorm Warning | FSD | Lyon | 50 min |
| Jul 19, 3:52 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, Sioux | 38 min |
| Jul 19, 4:12 PM CDT | Severe Thunderstorm Warning | FSD | Lyon, O'Brien, Osceola, Sioux | 48 min |
| Jul 19, 4:47 PM CDT | Severe Thunderstorm Warning | FSD | Sioux | 43 min |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.